Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Thyroid Diseases

Affects of Lithium On TSH

09/09/2008

Question:

I have been taking lithium as a secondary med for depression. The dose is now up to 1,200mg daily. On a physical I recently was found to be bradycardic having abnomal EKG, high lipids. The TSH also came back @ 94.2. My doc said she had not seen one so high. I have been started on thyroxine .05 mg and I'm in the process of d/cing the lithium. Could the lithium have artifically raised my TSH this high? What is the TSH range for myxodema coma? Could this be affecting my vision? I am am near sighted but its worse lately. Thank you

Answer:

Yes, lithium can decrease the body's ability to make thyroid hormone. It's hard to say if the lithium alone was the cause - your own thyroid gland may not be working right and the lithium may have just made it worse. In any event, the treatment is thyroid hormone, which you have started (although you are on kind of a small dose right now). If you need the lithium, you could take lithium PLUS thyroid hormone and you would be fine. Whether or not you get myxedema coma doesn't depend soley on how low your thyroid hormone level is (or how high your TSH is). It usually develops in elderly individuals who are severely hypothyroid and then have something else wrong that pushes them over the edge, like a pneumonia. I don't think the low thyroid levels are the cause of your worsening vision.

For more information:

Go to the Thyroid Diseases health topic, where you can:

Response by:

Thomas A Murphy, MD, FACP, FACE Thomas A Murphy, MD, FACP, FACE
Associate Professor of Medicine
School of Medicine
Case Western Reserve University